Human Anatomy, Physiology, and Medicine. Anything human!
10 posts • Page 1 of 1
Hello, I wanted to conduct a process of elimination to find out what ingested chemicals would cause staining to both hair and fingernails to make them reflect (or 'glow' under) UV light. The reason I want to find this out is because a friend of mine's fingernails (up to about halfway, faded, so I am told) and hair (affected area size unknown) reflect UV light, and assuming the approximate factor of fingernail growth is about 1 cm a year (I may be incorrect on this assertation, so adjust accordingly), a faded mark roughly half-way would imply they have been consuming whatever chemical it is for the past 6 months or so.
My friend has commented that, they didn't previously glow, suggesting also that the changes are due to an ingested chemical and thus recent (as opposed to either long-term or genetic). The ascribed asymmetrical pattern on the fingernails (and that they fade out - as those a gradual increase has been occurring) imply it's not an externalised factor (which would be washable, especially on the hands, and would likely have a more symmetrical and non-faded pattern - however, this isn't the sort of thing my friend would do, and they are unaware of using any sort of products for that).
I have tried searching online for information on chemicals that would cause UV reflective staining to fingernails and hair, however I'm only getting mostly dud (search results for other things) results. I have managed to find only one piece of anecdotal information related to UV reflective staining, where the individual mentions that their doctor suggested it was caused by the tetracycline class of antibiotics (which the person had apparently taken in their case), however there was no mention of why it would cause UV reflective staining of the fingernails.
I've inquired about anti-biotics but my friend mentioned they haven't been taking any, or any other medicine at the time of the inquiry. Given the above, chemical based UV reflective staining is possible, but it's not tetracycline and I am not familiar enough with chemistry or human biology to know what sort of chemicals would do. Any help and insights appreciated.
You'd need something that would reflect UV after being processed by the body AND something that would be deposited in with the keratin of the hair / nails. For instance, aspirin reflects UV but I doubt it would wind up in hair in any concentration. You might want to see if there are any forensics forums and try the question there.
Those seem like good points to consider. What sort of forensics forums should I be looking for?
After doing a little investigation, although I inquired with a doctor, who seemed baffled but unconcerned by it (despite it being abnormal), I finally managed to make some progress when search under the term fluoresce (as this is the correct term for UV 'glow'), and it turns out a UV lamp (woods lamp) is used by the medical communities to check for a number of fungal and bacterial issues, as linked here:
http://www.nlm.nih.gov/medlineplus/ency ... 003386.htm
Which can include infections of the scalp, and therefore, hair. Tetracycline is also referenced as being UV reflective here:
However, this only confirms there is indeed a problem, it does not specify what kind of problem it could be.
I'm adding this post in-case anyone has any similar symptoms so they might be able to benefit from what I've researched. I am surprised my local doctor was not aware, and worse, was not concerned about the problem in question.
I have learned something. I thought they were the same, but the former means it knocks it down a wave-length. I mean the former, but I was ignorant of the correct phrase, and thought, as it was returning light, it was a form of reflection.
I had a horrifying thought.
What about ingested radioactive materials? Surely they can fluoresce under UV light - and would also get disposited in both the bones and fingernails?
Because uranium glows under UV light.
And didn't say 'all' - that's your words. I said it could be 'radioactive materials' (of which uranium is one, uranyl acetate is another - both glow under UV light).
Anyway, other potential candidates include phosphorus (which glows white under UV light) and quinine.
My nails were glowing at the bowling alley, under the uv bulbs, as were the cuts on my hand.
I would be grateful of any kind of explination.
My doctor said it was nothing to be concerned about. I am still concerned.
My nails hava never glowed before, and have been exposed to this light on numerous occasions throughout my life. This is new. I think I attached a photo.
Any feedback would be gratefully received. xx
10 posts • Page 1 of 1
Who is online
Users browsing this forum: DrBarb and 0 guests